MYOCLONIC JERKS secondary to POST-CARDIAC ARREST CEREBRAL HYPOXIA


This patient suffered “out of hospital” cardiac arrest. Cardio-pulmonary resuscitation (CPR) was done for about 30 minutes, after which cardiac rhythm was restored. Patient remained comatose after resuscitation. He was on life supports including mechanical ventilation and multiple inotropes. He had frequent myoclonic jerks. Note that the myoclonic jerks are asymmetric, affecting mainly the left half of the body. Asymmetric occurrence of myoclonus in hypoxic brain injury is unusual. Sodium valproate and levetiracetam are commonly used to control these myoclonic jerks. Intravenous piracetam is also given in cases of hypoxic-ischemic injury of brain.

Published by Dr Sudhir Kumar MD (Medicine) DM (Neurology)

I am a doctor with 25 years experience. I have worked as a neurologist for about 20 years. Educating public and healthcare professionals is very dear to me. This is possible due to my interactions with thousands of patients and their caregivers. I salute the patients who suffer and it is our duty to minimise suffering by preventing diseases and ensuring prompt diagnosis and treatment of those already affected.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: